Washington, 2014Flash Flood and Debris Flow in Washington, August 21 to 22, 2014
August 21 to 22, 2014 · NWS OTX · 2 events in 2 counties and zones
A broad upper-level low was over the region on August 22nd. In addition to providing the instability, the weak winds aloft within the center of the low resulted in very little to no storm motion.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper-level low was over the region on August 22nd. In addition to providing the instability, the weak winds aloft within the center of the low resulted in very little to no storm motion. Precipitable water values ranged between 0.80 and 0.90 inches. Widely scattered showers developed the afternoon of the 22nd. As these storms moved across 2014 burn scars, the heavy rainfall and hydrophobic soils resulted in debris flows. Failure of natural dams within Finley Canyon created a floodwave down Bensen Creek Road which trapped several vehicles and washed out roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 3:32 PM PST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 21, 3:32 PM PST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
432 PM PDT THU AUG 21 2014
.SYNOPSIS...
Thunderstorms are expected this evening over north Central and
northeast Washington into the Idaho Panhandle. Friday has the
potential to be even wetter for the Inland Northwest with good
chances for thunderstorms region-wide, including the Columbia
Basin and Palouse. Locally heavy rain and frequent lightning will
accompany thunderstorms. The threat for widely scattered showers
and thunderstorms will continue into the weekend, followed by a
warmer and drier pattern by the middle of next week.
&&
.DISCUSSION...
Tonight through Friday: As a trough pattern continues to build into
the region, widespread convection will bring thunderstorms with
brief periods of heavy downpours, small hail, and gusty winds to
the northern portion of Washington and the Idaho Panhandle. A
shortwave embedded in the trough will push into the region in the
early evening and allow for the Eastern Cascades and portions of
the central Columbia Basin to begin to have some isolated
convection develop during the overnight hours. With potential
thunderstorms impacting the burn scar areas, flash flooding is
possible during the heavy downpours from these cells.
A Low pressure system will begin to move along the
Oregon/Washington border on Friday and bring another wave of
instability to the region and bring the potential for isolated
thunderstorms to the Inland Northwest. The amount of cloud cover
in the northern portion of the region will keep diminsh the
chances for thunderstorms. But most other locations will The slow
steering flow with the Low and the amount of PWAT value of 0.8"
and decent SB CAPE in the Cascades area will keep the potential
for flash flooding as the cells will be slow moving and drop a
lot of rain over the burn scars. /JDC
Saturday through Saturday night: The region will be in between
weather systems as some shortwave ridging builds in. Lingering
showers and an isolated thunderstorm threat is expected in extreme
southeastern WA and in the Panhandle as low pressure exits the
region. A stiff northerly breeze will continue through the Purcell
Trench into Saturday. Northerly winds down the Okanogan Valley
will usher in some drier air across the basin with dew points
dropping into the low to mid 40s. Temperatures on Saturday will
remain below normal with highs generally in the 70s to low 80s.
/SVH
Sunday through Thursday...There is general model agreement during
the extended period.
Sunday and Monday: Another upper level wave will track across
northeast Washington into the Idaho Panhandle Sunday night into
Monday. This will bring another round of scattered showers and
isolated thunderstorms to the northern mountains and Idaho
Panhandle, with a few showers also possibly coming off the
mountains into the Spokane/Coeur D'Alene area due to a favorable
northwest steering flow.
Tuesday and Wednesday: An upper level ridge will build in
bringing a warmer and drier conditions. 850mb temps of 21-23C on
Wednesday will yield more summer like conditions with valley highs
in the mid 80s to lower 90s.
Thursday: Another upper level trough descending out of British
Columbia will flatten the ridge on Thursday. Increasing
thermal/pressure gradients especially near the Cascades will bring
an increase in winds. Given this is a day 7 forecast confidence
in precise wind values is low...but the potential for breezy to
locally windy conditions exists. JW
&&
.AVIATION...
00Z TAFS: A somewhat moist and unstable airmass associated with an
area of low pressure will continue to influence the aviation area
for the next 24 hours. During the daytime hours surface based
convective showers and thunderstorms will occur, primarily over
and near mountain locations. Additionally there looks to be a few
disturbances moving around in and along the edges of the low to
keep a mention of showers and thunderstorms during the late
evening, overnight, and early morning hours. The expectation is
slow storm motion will allow these storms to produce localized
heavy rainfall amounts at times. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 57 76 55 75 54 79 / 50 40 40 10 10 20
Coeur d'Alene 56 74 52 73 51 76 / 70 60 50 10 10 20
Pullman 52 76 51 74 49 79 / 20 50 50 20 20 20
Lewiston 61 81 59 79 56 84 / 20 20 50 30 20 10
Colville 53 79 50 79 49 81 / 60 60 50 10 10 20
Sandpoint 51 71 48 72 46 73 / 60 70 50 10 10 20
Kellogg 54 68 51 68 47 72 / 70 70 60 40 20 30
Moses Lake 58 83 58 83 56 85 / 20 30 50 10 0 10
Wenatchee 63 80 63 83 58 84 / 30 40 50 10 10 10
Omak 60 80 58 82 53 85 / 60 60 40 10 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 21, 6:34 AM PST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
734 AM PDT THU AUG 21 2014
IDZ002>004-026-027-WAZ031>036-041-043-044-221445-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
734 AM PDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-WAZ037-038-221445-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
734 AM PDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BRIEFLY BECOME STRONG
PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. WIND
GUSTS TO 40 MPH WILL ALSO BE POSSIBLE NEAR COLLAPSING
THUNDERSTORMS. ANY STORMS SHOULD BE SHORT-LIVED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ042-221445-
EAST SLOPES NORTHERN CASCADES-
734 AM PDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THE
EVENING HOURS OVER THE EAST SLOPES OF THE CASCADE MOUNTAINS.
THUNDERSTORMS WILL LIKELY BE SLOW MOVING AND MAY CONTAIN HEAVY
DOWNPOURS. HEAVY RAIN MAY LEAD TO RAPID RUNOFF...ESPECIALLY IN
STEEP TERRAIN. THERE IS A SMALL POTENTIAL FOR FLASH FLOODING OR
DEBRIS FLOWS OVER RECENT BURN SCARS FROM 2012...2013 AND SO FAR
ITO 2014.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM COVERAGE IS EXPECTED TO BE HIGHER OVER THE EAST
SLOPES OF THE CASCADE MOUNTAINS ON FRIDAY COMPARED TO THURSDAY.
THESE THUNDERSTORMS WILL ALSO BE SLOW MOVING AND CONTAIN HEAVY
DOWNPOURS. HEAVY RAIN MAY LEAD TO RAPID RUNOFF...ESPECIALLY IN
STEEP TERRAIN...AND WILL BE A CONCERN FOR THE POSSIBILITY OF FLASH
FLOODING OR DEBRIS FLOWS NEAR RECENT BURN SCARS FROM 2012...2013
AND SO FAR THROUGH 2014. A FLASH FLOOD WATCH IS IN EFFECT FROM
FRIDAY AFTERNOON INTO FRIDAY EVENING.
In the hours before
Special weather statement, Aug 21, 5:11 PM PST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
611 PM PDT THU AUG 21 2014
WAZ041-044-220215-
WENATCHEE AREA WA-WATERVILLE PLATEAU WA-
611 PM PDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND EASTERN
CHELAN COUNTIES UNTIL 715 PM PDT...
AT 610 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF CHELAN...OR 26 MILES NORTHEAST OF WENATCHEE...
MOVING EAST AT 5 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DOUGLAS...MANSFIELD...WITHROW AND FARMER.
LAT...LON 4760 12002 4778 12002 4782 11963 4755 11964
TIME...MOT...LOC 0110Z 271DEG 5KT 4769 11992
RP
Special weather statement, Aug 21, 5:51 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
651 PM PDT THU AUG 21 2014
WAZ041-044-220215-
WENATCHEE AREA WA-WATERVILLE PLATEAU WA-
651 PM PDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOUGLAS AND
NORTHWESTERN GRANT COUNTIES UNTIL 715 PM PDT...
AT 650 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF ORONDO...OR 21 MILES NORTHEAST OF WENATCHEE...MOVING
EAST AT 10 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DOUGLAS...WATERVILLE...ALSTOWN AND FARMER.
LAT...LON 4754 12024 4766 12020 4767 11965 4741 11972
TIME...MOT...LOC 0150Z 280DEG 7KT 4757 11992
RP
Local storm report, Aug 21, 6:01 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
701 PM PDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM DEBRIS FLOW 6 SE TWISP 48.30N 120.03W
08/21/2014 OKANOGAN WA COUNTY OFFICIAL
DEBRIS FLOW BLOCKING BENSON CREEK ROAD. 6 MILES SOUTHEAST
OF TWISP.
&&
RPELATTIFlash Flood, Okanogan
- When
- August 21, 6:15 PM PST to 9:00 PM PST
- Where
- Okanogan County, 2.66 mi WNW of Starr to 2.95 mi W of Winthrop
- Cause
- Heavy Rain / Burn Area
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 48.013, -119.954
At approximately 1745 PST, a debris flow blocked Benson Creek Road six miles south of Twisp. Benson Creek eventually flowed across Highway 153 blocking the road at milepost 24. An hour later, at 1845 PST, a three to four foot flood wave came down Benson Creek Road trapping several vehicles. One vehicle which was transporting a convoy of resources from the Carlton Complex was carried down the road by the torrent of water approximately 1000 feet until it got caught in a log jam. No passengers were injured. Some people had to be rescued from their vehicles. Debris flows from earlier rains plugged spillways along five man made lakes known as the Wenner Lakes. Due to the plugged spillways, three of the five natural dams holding back the Wenner Lakes breached sending a floodwave down Benson Creek Road. No injuries were reported. Five to ten vehicles were cut off by the mud and slides and were temporarily unable to get off Highway 153 in the Methow Valley. The Chiliwist Area was under mandatory evacuations due to the flooding and deteriorating road conditions. Highway 20 closed due to multiple debris flows between B-O Road and intersection of Highway 153 between mile posts 204 and 229. The DOT reported that the road was partially washed away in places and unsafe for travel. The Incident Command Post in Winthrop had significant flood damage to some yurts and some fire personnel had to be relocated.
Debris Flow, Chelan
- When
- August 22, 7:25 PM PST to 7:35 PM PST
- Where
- Chelan County, 2.96 mi S of Entiat to 0.64 mi S of Entiat
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.627, -120.229
A debris flow from a thunderstorm closed Highway 97 north of Orondo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
- Flash Flood in New York, August 21, 2014$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535180, 535182.